Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Northern Indiana

May 10, 2003LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 10, 2003, 11:50 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 11:50 PM CDT (04:50 UTC)
Expired
May 11, 2003, 12:45 AM CDT
In force
55 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 97 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WUUS53 KIWX 110450
SVRIWX
INC091-MIC021-110545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1248 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 145 AM EDT(1245 AM CDT)

* AT 1248 AM EDT(1148 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MICHIGAN
  CITY...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  MICHIGAN CITY
  LONG BEACH
  MICHIANA SHORES
  LAPORTE
  POTTAWATTOMIE PARK
  NEW BUFFALO
  GRAND BEACH
  THREE OAKS

WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4173 8715 4158 8703 4159 8676 4176 8652
          4185 8624 4215 8623

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:47 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 10, 5:47 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 PM EST SAT MAY 10 2003

00Z TAF DISCUSSION...
AREA OF MVFR CLOUDS SEEN MOVING NORTH ON VSBY SATELLITE OUT OF
CENTRAL INDIANA WILL GIVE FWA 025-030 CIGS EARLY...THEN WILL SCATTER
OUT IN TAF AS THE SUN SETS. STORMS MOVE IN FROM THE WEST WITH
APPROACHING COLD FRONT 04Z-08Z. BEHIND THE FRONT WINDS KICK UP AND
MVFR CIGS MOVE IN AS LOW DEEPENS RAPIDLY TO OUR NORTHWEST.  SBN
CLOSE ENOUGH TO THE LOW AND ITS ATTENDANT DEEPER MOISTURE THAT IT
MAY SEE SOME LIGHT RAIN AND LOWER CIGS SUNDAY AFTERNOON.

12

330PM PUBLIC DISCUSSION...
OBVIOUS FORECAST CHALLENGE IS WITH SEVERE POTENTIAL LATE THIS
AFTERNOON AND OVERNIGHT. LARGE MCS HAS SPREAD RAINS ACROSS SOUTHERN
HALF OF CWA THIS MORNING AND EARLY AFTERNOON. BASED ON OBSERVER
REPORTS...RADAR APPEARS TO BE OVERESTIMATING RAIN IN OUR SOUTH BY AT
LEAST A HALF INCH. THIS RAIN IS ENDING AND SATELLITE SHOWS CLEARING
SKIES ACROSS IL AND WESTERN INDIANA. THIS WILL ALLOW DESTABILIZATION
OF ATMOSPHERE AHEAD OF EXPECTED STRONG SQUALL LINE OVERNIGHT.
SUBSIDENCE BEHIND MCS KEEPING SKIES CLEAR AND SUPRESSING
THUNDERSTORM DEVELOPMENT FOR NOW. HOWEVER...AS INSTABILITY INCREASES
AND INTERACTS WITH NUMEROUS BOUNDARIES ACROSS AREA...THUNDERSTORM
DEVELOPMENT WITH SEVERE STORMS POSSIBLE LATE AFTERNOON INTO EVENING.
UPPER SYSTEM KICKS OUT OF WESTERN US AND MOVES INTO MIDWEST TONIGHT.
RAPID DEEPENING OF SFC LOW TAKES PLACE AS IT MOVES INTO WI. SEE SPC
OUTLOOKS FOR DETAILS...BUT VERY INTENSE SQUALL LINE EXPECTED AHEAD
OF FRONT OVERNIGHT. IMPRESSIVE WIND FIELD AND INSTABILITY WILL LEAD
TO DAMAGING WINDS WITH THIS LINE. LATEST ETA ALSO SHOWING DECENT
HELICITY IN LOWER LAYERS AS SFC WINDS REMAIN SOUTHERLY. SFC WINDS
THIS AFTERNOON HAVE RECOVERED TO SOUTHEAST...MORE THAN ETA
INDICATES. THIS ENHANCED HELICITY INCREASE POTENTIAL FOR TORNADOES
WITH SUPERCELLS AHEAD OF MAIN LINE. THIS WILL BE A DANGEROUS
SITUATION AND ALL SHOULD BE ALERT THROUGH THE NIGHT.

NEXT PROBLEM WILL BE SUNDAY AS VERY STRONG WINDS ALOFT MOVE IN WITH
COLD AIR ADVECTION. ETA BUFKIT SHOWING MOMENTUM XFER WINDS OF ALMOST
60KTS FROM 5700 FT LATE AFTERNOON. HOWEVER...CLOUDS EXPECTED TO MOVE
BACK INTO AREA IN AFTERNOON AND THIS SHOULD SLOW MIXING IN
AFTERNOON. STILL...SFC WIND GUSTS TO 40 OR 45 MPH WILL BE POSSIBLE
IN NORTH. WITH CURRENT HEADLINES OF FLOOD WATCH AND GOOD POSSIBILITY
OF CONVECTIVE WATCHES TONIGHT...DO NOT WANT TO COMPLICATE FORECAST
AND CONFUSE PEOPLE WITH ISSUE OF HIGH WIND WATCH FOR AN ADVISORY
SITUATION. WILL STRONGLY WORD FORECAST FOR VERY WINDY AND HIGH GUSTS
AND FIRST PERIOD ADVISORY CAN BE ISSUED IF IT IS WARRANTED WITH
EARLY MORNING PACKAGE.

TEMPERATURES SHOULD BE SHARPLY COOLER ON SUNDAY BEHIND FROPA.
MORNING HIGHS LIKELY...ESPECIALLY EAST. COULD BE SOME RECOVERY MID
DAY WITH SOME SUN IN DRY SLOT BUT STILL QUITE COOL. MOS HAS BEEN
TRENDING COOLER AND WILL SIDE TOWARD COOLER NUMBERS WEST BUT BE
CAUTIOUS OF EARLY HIGHS IN EAST. WL CONTINUE CHC SHOWERS INTO
MONDAY. BEST CHANCES WILL BE NORTH AND EAST.

THOUGH 00Z/10 RUN OF GFS AND GEM INDICATE SFC LO AND 5H TROF TO
ACROSS THE CWFA ON WEDNESDAY...12Z/10 RUN OF AVN/GFS SHOWING RIDGING
AT THE SURFACE AND ALOFT. THURSDAY THROUGH SATURDAY 00Z/10 GFS
SHOWING CLOSED 5H LOW DIGGING INTO THE MID-MS VLY AND TN VLY...INTO
SE US...AND THEN SWINGS IT BACK NW INTO OHIO...ALONG WITH SURFACE
REFLECTION. GEM SHOWS MID LEVEL ZONAL TO SLIGHTLY RIDGING FLOW FOR
THE SAME TIME PERIOD. DUE TO SUCH DISARRAY...WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE EXTENDED.

.IWX...
IN...FLOOD WATCH FOR TONIGHT FOR ZONES INZ003>009...INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...FLOOD WATCH FOR TONIGHT FOR ZONES MIZ077>081.

OH...FLOOD WATCH FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005...
OHZ015>016...OHZ024>025.

LASHLEY/12
Hazardous weather outlook, May 10, 7:00 PM CDT, 4 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY TONIGHT. SEVERE THUNDERSTORMS WILL
MOVE INTO NORTH CENTRAL INDIANA AND SOUTHWEST MICHIGAN BETWEEN 10 PM
AND MIDNIGHT EST. THE STORMS WILL MOVE EAST INTO NORTHWEST OHIO
DURING THE EARLY MORNING HOURS...MOST LIKELY BETWEEN 1 AM AND 4 AM
EDT.  DAMAGING WIND GUSTS TO 80 MPH IN THE STRONGEST STORMS ARE THE
MOST LIKELY HAZARD. ISOLATED TORNADOES AND LARGE HAIL TO TWO INCHES
IN DIAMETER ARE ALSO POSSIBLE.

IN ADDITION...HEAVY RAINFALL FROM THESE THUNDERSTORMS...COMBINED
WITH SATURATED SOIL CONDITIONS AND SWOLLEN RIVER AND STREAM
LEVELS...MAY RESULT IN FLASH FLOODING IN SOME SPOTS IN THE
OVERNIGHT.

THE STORMS ARE AHEAD OF A COLD FRONT OVER THE MISSISSIPPI VALLEY
THAT WILL PUSH EAST INTO WESTERN OHIO BY DAYBREAK SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BEHIND THE COLD FRONT ON SUNDAY...STRONG SOUTHWEST WINDS ARE
EXPECTED TO DEVELOP OVER THE AREA. WIND GUSTS COULD REACH 45 MPH ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.